Alert archive / Kentucky / Flash Flood Warnings in 2002
Flash Flood Warning 61, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Jul 2, 2002, 2:40 PM EDT for Laurel County, Kentucky. It was in force for 110 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 2, 2002, 2:40 PM EDT (18:40 UTC)
- Expired
- Jul 2, 2002, 4:30 PM EDT
- In force
- 110 min
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
County Laurel County, KY
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.7 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1975 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 1257 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- -10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KJKL 021840
FFWJKL
KYC125-022030-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
237 PM EDT TUE JUL 2 2002
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
LAUREL COUNTY
* UNTIL 430 PM EDT
* AT 234 PM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY
HEAVY RAIN NEAR BERNSTADT...OR ABOUT 6 MILES WEST OF LONDON
...MOVING SLOWLY EAST.
A NEARLY STATIONARY THUNDERSTORM IS DROPPING BETWEEN TWO AND THREE
INCHES OF RAINFALL AN HOUR IN THE BERNSTADT AREA. THIS STORM WILL
SLOWLY DISSIPATE BY 4 PM BUT NOT BEFORE DROPPING UP TO 4 INCHES OF
RAINFALL.
EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING. THE HEAVY RAINS COULD
ALSO TRIGGER ROCK AND MUDSLIDES.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.
TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
JACKSON KY.
LAT...LON 3732 8411 3726 8404 3723 8396 3707 8420
3714 8430 3723 8427 3725 8423 3729 8422
GREIFWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 9:50 AM EDT, 4 hours 50 minutes earlier.
Area forecast discussion, Jul 2, 9:50 AM EDT, 4 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 950 AM EDT TUE JUL 2 2002 13Z SFC ANALYSIS SHOWS HIGH PRESSURE IN PLACE OVER EAST KENTUCKY WITH DEWPOINTS UP IN THE STEAMY LOWER 70S. LITTLE SYNOPTICLY TO KEY IN ON FOR AFTERNOON ACTIVITY...MORNING SOUNDINGS INDICATE A DECENT CAP AT 700 MBS HOLDING BACK THE POTENT LIS TO MINUS 8 AND CAPES ABOVE 3000 J/KG. SHOULD BE SIMILAR TO YESTERDAY WITH PERHAPS THE HIGH TERRAIN A BIT MORE PRONE. THE FORECAST HAS THIS IN HAND... WILL UPDATE MAINLY TO REMOVE MENTION OF MORNING FOG. UPDATE OUT SHORTLY. .JKL...NONE. GREIF
In the hours before
Special weather statement, Jul 2, 1:29 PM EDT, 1 hour 11 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-030000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 129 PM EDT TUE JUL 2 2002 ...STRONG TO SEVERE THUNDERSTORMS POSSIBLE IN EASTERN KENTUCKY THIS AFTERNOON... THE STORM PREDICTION CENTER HAS INDICATED THAT THERE IS A SMALL RISK FOR SEVERE THUNDERSTORMS IN THE FORM OF WET MICROBURSTS OVER MUCH OF KENTUCKY. THESE ARE THUNDERSTORMS CONTAINING A LARGE AMOUNT OF RAIN THAT ALSO ARE ACCOMPANIED BY STRONG WINDS AND FREQUENT LIGHTNING. THE THREAT EXISTS THIS AFTERNOON INTO THE EVENING. RESIDENTS OF EASTERN KENTUCKY SHOULD STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR UPDATES. SPOTTER ACTIVATION MAY BE NECESSARY LATER TODAY. GREIF
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 2:02 PM EDT | Severe Thunderstorm Warning | JKL | Pulaski | 58 min |
| Jul 2, 2:15 PM EDT | Severe Thunderstorm Warning | JKL | Laurel | 60 min |
| Jul 2, 4:01 PM EDT | Severe Thunderstorm Warning | JKL | Jackson | 44 min |
| Jul 2, 4:04 PM EDT | Severe Thunderstorm Warning | JKL | Estill | 41 min |
| Jul 2, 4:18 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt | 27 min |
| Jul 2, 6:39 PM EDT | Severe Thunderstorm Warning | JKL | Pike | 36 min |
| Jul 2, 6:50 PM EDT | Severe Thunderstorm Warning | JKL | Letcher | 55 min |
| Jul 2, 7:35 PM EDT | Flash Flood Warning | JKL | Letcher, Pike | 3 hr |
| Jul 2, 7:58 PM EDT | Flash Flood Warning | JKL | Floyd, Knott | 3 hr |
Nearby
Flash Flood Warnings in Kentucky, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.